Arizona, 2009

Damaging Winds in Arizona, August 21, 2009

August 21, 2009 · NWS TWC · 2 events in 2 counties and zones

High pressure aloft was centered near northwest New Mexico by the afternoon of August 21, while a cutoff low remained stationary west of San Diego. These two systems combined to return southeast flow to southeast Arizona.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

High pressure aloft was centered near northwest New Mexico by the afternoon of August 21, while a cutoff low remained stationary west of San Diego. These two systems combined to return southeast flow to southeast Arizona. The resulting increase in moisture led to scattered strong to severe thunderstorms, with the primary threat being damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 21, 8:50 AM MST, 5 hours 24 minutes earlier.

Area forecast discussion, Aug 21, 8:50 AM MST, 5 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
850 PM MST FRI AUG 21 2009

.SYNOPSIS...HIGH PRESSURE CURRENTLY LOCATED OVER UTAH WILL TRACK
INTO NEW MEXICO BY TONIGHT AS A STRONG CUTOFF LOW CHURNS OFF THE
CALIFORNIA COAST. THIS WEATHER PATTERN WILL ALLOW A DISTURBANCE IN
MEXICO TO TRACK INTO SOUTH-CENTRAL AND SOUTHWEST ARIZONA OVERNIGHT
TONIGHT...RESULTING IN NUMEROUS SHOWERS AND THUNDERSTORMS...SOME
WITH HEAVY RAINFALL. OTHERWISE...A MOIST AIRMASS AND A FAVORABLE
PATTERN WILL SITUATE ITSELF ACROSS SOUTHEAST ARIZONA FOR SCATTERED
TO NUMEROUS SHOWERS AND THUNDERSTORMS THIS WEEKEND.

&&

.DISCUSSION...THIS MORNINGS KTWC SOUNDING WAS NOT VERY IMPRESSIVE
WITH A PWAT OF 1.06...ALTHOUGH THIS LOW VALUE IS ATTRIBUTABLE TO THE
DRY BIAS AT THE LOW LEVELS. THE LIFTED INDEX WAS MINUS 3 AND THE
CAPE WAS ONLY AROUND 300 J/KG. THE PSR SOUNDING SEEMED TO BE A BIT
MORE REPRESENTATIVE WITH A PWAT OF 1.38 INCHES...A LIFTED INDEX OF
MINUS 8 AND A CAPE OF ABOUT 2800 J/KG. WE PLAN ON LAUNCHING AN 18Z
BALLOON THIS MORNING TO SEE IF CONDITIONS HAVE CHANGED FROM THE 12Z
LAUNCH...WHICH I SUSPECT WE HAVE.

SATELLITE IMAGERY SHOWS EXTENSIVE CLOUDINESS ACROSS NORTHERN MEXICO
AND SPILLING INTO SOUTHERN AND SOUTHWESTERN ARIZONA WHICH IS
ASSOCIATED WITH AN INVERTED TROUGH AND A COUPLE OF ASSOCIATED VORT
MAXIMA OVER THE CENTRAL GULF OF CALIFORNIA AND SW CHIHUAHUA MEXICO.
RADAR MOSAIC CURRENTLY SHOWS SHOWERS AND A FEW THUNDERSTORMS MOVING
WESTWARD ACROSS NORTHERN BAJA AND THE NORTHERN GULF OF CALIFORNIA.

WITH THAT SAID...IT DOES LOOK LIKE WE ARE SHAPING UP FOR AN ACTIVE
DAY TODAY AND CONTINUING INTO THE OVERNIGHT HOURS...BUT ALSO
LINGERING THROUGH THE WEEKEND AS WELL. THE NIGHT SHIFT INCREASED
POPS FOR THIS AFTERNOON AND EVENING WITH THE GREATEST THREAT OVER
CENTRAL AND WESTERN SECTIONS OF THE FORECAST AREA. THEY ALSO
INCREASED RAIN CHANCES FOR SATURDAY THROUGH SUNDAY AS WELL. WILL
WAIT FOR THE 12Z MODEL GUIDANCE TO COMPLETELY ARRIVE AND MAY MAKE
SOME ADDITIONAL ADJUSTMENTS TO THE POP FORECAST BASED ON THE NEW
DATA.

I AM ALSO CONTEMPLATING A FLASH FLOOD WATCH FOR THE CENTRAL AND
WESTERN PORTIONS OF PIMA COUNTY...WHICH INCLUDES THE TOHONO O'ODHAM
NATION FOR LATE TONIGHT THROUGH MIDDAY OR SO ON SATURDAY. WILL WAIT
FOR THE LOCAL COORDINATION CALL WITH PHOENIX AND FLAGSTAFF TO MAKE
THE FINAL DECISION...AND IF I DO GO WITH THE WATCH IT WILL NOT BE
ISSUED UNTIL THIS AFTERNOON WITH THE REGULAR FORECAST PACKAGE.

SO FAR THE FORECAST FOR THIS AFTERNOON SEEMS ON TRACK...SO NO
CHANGES ARE PLANNED AT THIS TIME.

&&

.AVIATION...DEBRIS CLOUDINESS ABOVE 12KFT AGL WILL CONTINUE TO THIN
OVER THE AREA THROUGH MID MORNING. FROM MID MORNING TO EARLY
AFTERNOON EXPECT FEW TO SCATTERED CUMULUS CLOUDS...MAINLY BETWEEN
10-12KFT AGL...TO DEVELOP. AS THE AFTERNOON PROGRESSES...EXPECT
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP WITH
CLOUD BASES AROUND 9-11KFT AGL...WITH PIMA/SANTA CRUZ/COCHISE
COUNTIES HAVING THE GREATEST AREAL COVERAGE. A FEW OF THESE STORMS
WILL BE CAPABLE OF PRODUCING WIND GUSTS AROUND 45 KNOTS AND VERY
LOCALIZED HEAVY RAIN...WITH VISIBILITIES NEAR THE HEAVY RAIN DOWN TO
1SM. FOR TONIGHT...EXPECT LOCALIZED MVFR CONDITIONS NEAR
THUNDERSTORMS WEST OF TUCSON. AVIATION DISCUSSION NOT UPDATED FOR
TAF AMENDMENTS.

&&

.FIRE WEATHER...MOISTURE WILL INCREASE OVER THE AREA TODAY...WHICH
WILL LEAD TO A DRAMATIC INCREASE IN AREAL COVERAGE OF SHOWERS AND
THUNDERSTORMS ACROSS SOUTHEAST ARIZONA. THE ONLY EXCEPTION MIGHT BE
UP IN FIRE WEATHER ZONE 146 WHICH WILL BE ON THE NORTHERN FRINGES OF
THIS MOISTURE INCREASE. ABUNDANT MOISTURE HANGING AROUND THIS
WEEKEND WITH SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING DURING
THE AFTERNOON AND EVENING HOURS. SOME DRYING NEXT WEEK WHICH WILL
RESULT IN LESS AREAL COVERAGE OF SHOWERS AND THUNDERSTORMS.

&&

.PREV DISCUSSION...THE MID AND UPPER LEVEL PATTERN IS SHAPING UP TO
BE FAVORABLE FOR A QUITE ACTIVE FRIDAY NIGHT FOR SOUTH CENTRAL AND
SOUTHWEST ARIZONA. PATTERN IS DEFINED BY A MID-LEVEL HIGH OVER UTAH
AND A MID-LEVEL LOW POSITIONED OFF THE COAST OF NORTHERN BAJA
MEXICO. THE HIGH CENTER WILL BEGIN TO SHIFT INTO NEW MEXICO TODAY
AND TONIGHT OPENING UP SOUTHERN ARIZONA TO A MORE FAVORABLE
SOUTHEAST FLOW. THIS WILL ALLOW A VORT MAX IN MEXICO TO ROTATE UP
INTO SOUTHWEST ARIZONA LATE THIS EVENING INTO THE OVERNIGHT HOURS.
PLENTY OF MOISTURE POOLED UP IN SONORA MEXICO WILL BEGIN TO ADVECT
INTO OUR NECK OF THE WOODS AS THE FLOW PATTERN BECOMES MORE
FAVORABLE.

THE COMBINATION OF A NICE UPPER DIFFLUENCE FIELD...A MID-LEVEL
SHORTWAVE ADVECTING INTO THE AREA AND A MOISTENING AIRMASS WILL
RESULT IN A WIDESPREAD CONVECTIVE ACTIVITY. THE FORECAST SHEAR
PROFILE FROM BUFR DATA SUGGESTS A FAVORABLE ENVIRONMENT FOR STORMS
TO ORGANIZE AND CLUSTER. ALTHOUGH WE WILL BE LACKING OUR NORMAL
HEATING THAT WE SEE DURING THE DAYTIME HOURS...PLENTY OF DYNAMICS
FOR STRONG THUNDERSTORMS WITH THREAT OF DAMAGING WINDS AND HEAVY
RAINFALL. I HAVE INCLUDED HEAVY RAINFALL WORDING IN THE WESTERN
ZONES FOR TONIGHT. 00Z GFS AND ESPECIALLY 06Z NAM BOTH HAVE BIG
CONVECTIVE BULLSEYES IN THEIR QPF FIELDS OUT WEST. ALTHOUGH THE FAST
SPEED OF THE STORMS WILL LIMIT FLASH FLOOD POTENTIAL...I WOULD NOT
BE SURPRISED IF THE DAYSHIFT DECIDES TO HOIST UP A FLASH FLOOD WATCH
FOR THE WESTERN ZONES TONIGHT.

PATTERN WILL REMAIN FAVORABLE FOR CONVECTIVE ACTIVITY THIS WEEKEND
AND INTO MONDAY. HAVE RAISED POPS SIGNIFICANTLY THE NEXT COUPLE OF
DAYS TO REFLECT THIS LINE OF THINKING. OTHERWISE...MID AND UPPER
HIGH CENTERS TRACK EAST NEXT WEEK...RESULTING IN A DRIER SOUTHWEST
FLOW FOR OUR NECK OF THE WOODS. I DOUBT THAT WE WILL SHUT DOWN NEXT
WEEK...BUT POPS WILL BE MORE IN LINE WITH A LOW-GRADE MONSOON.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 21, 12:53 PM MST, 1 hour 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1253 PM MST FRI AUG 21 2009

AZZ019-029-030-033-035-221215-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-TUCSON METRO/MARANA/GREEN VALLEY-
COCHISE COUNTY-
1253 PM MST FRI AUG 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL BECOME MORE NUMEROUS AND STRONGER THROUGH EARLY
THIS EVENING AS AN UPPER LEVEL DISTURBANCE MOVES NORTH FROM MEXICO
INTO SOUTHWEST ARIZONA. THE MAIN THREAT THROUGH EARLY EVENING WILL
BE FROM ISOLATED DOWNBURST WINDS OF 50 TO 60 MPH...WHICH COMBINED
WITH OUR UNUSUALLY DRY SOILS COULD GENERATE A DUST STORM OR TWO. AS
THE STORMS GROW MORE NUMEROUS BY MID EVENING...LOCALLY HEAVY
RAINFALL UP TO ONE INCH WILL BECOME THE PRIMARY THREAT. SOME SMALL
HAIL IS ALSO POSSIBLE...PARTICULARLY IN HIGHER ELEVATIONS.

ALTHOUGH THE RISK OF ISOLATED SEVERE THUNDERSTORMS WILL DIMINISH
BY MIDNIGHT...THE ATMOSPHERE WILL REMAIN MOIST AND UNSTABLE WHICH
WILL ALLOW SCATTERED SHOWERS AND THUNDERSTORMS TO PERSIST OR
REDEVELOP OVERNIGHT. THESE WILL ALSO POSE A THREAT OF LOCALLY HEAVY
RAIN. THUNDERSTORMS WILL GENERALLY MOVE WEST AT 20 TO 25 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

EXPECT SCATTERED SHOWERS AND THUNDERSTORMS THIS WEEKEND.
DEPENDING ON THE AMOUNT OF SUNSHINE...A FEW OF THE STORMS BOTH
DAYS COULD BE ON THE STRONG SIDE. SOMEWHAT DRIER AIR WILL SPREAD
INTO THE REGION EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ031-032-034-221215-
WESTERN PIMA COUNTY-TOHONO OODHAM NATION-SANTA CRUZ COUNTY-
1253 PM MST FRI AUG 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL BECOME MORE NUMEROUS AND STRONGER THROUGH THIS
EVENING AS AN UPPER LEVEL DISTURBANCE MOVES NORTH FROM MEXICO. THE
MAIN THREAT THROUGH MID EVENING WILL BE FROM DAMAGING WINDS TO 60
MPH...WHICH COMBINED WITH OUR UNUSUALLY DRY SOILS COULD LEAD TO DUST
STORMS. SOME SMALL HAIL WILL ALSO BE POSSIBLE. AS THE STORMS GROW
MORE NUMEROUS AND STRONGER...HEAVY RAIN WILL BECOME THE MAIN THREAT
WITH ISOLATED AMOUNTS OF 1 TO 2 INCHES POSSIBLE. THIS COULD LEAD TO
ISOLATED FLASH FLOODING OF SMALL STREAMS AND NORMALLY DRY WASHES.
BECAUSE THE ATMOSPHERE WILL REMAIN MOIST AND UNSTABLE...SCATTERED
SHOWERS AND THUNDERSTORMS WILL PERSIST OR REDEVELOP ALL NIGHT.
THUNDERSTORMS WILL GENERALLY MOVE WEST AT 20 TO 25 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

EXPECT SCATTERED SHOWERS AND THUNDERSTORMS THIS WEEKEND.
DEPENDING ON THE AMOUNT OF SUNSHINE...A FEW OF THE STORMS BOTH
DAYS COULD BE ON THE STRONG SIDE. DRIER AIR WILL SPREAD INTO THE
AREA BY EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PYTLAK

WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Aug 21, 2:10 PM MST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
210 PM MST FRI AUG 21 2009

AZZ033-034-212200-
SANTA CRUZ COUNTY AZ-TUCSON METRO/MARANA/GREEN VALLEY AZ-
210 PM MST FRI AUG 21 2009

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PIMA AND EXRTEME
NORTHEASTERN SANTA CRUZ COUNTIES UNTIL 300 PM MST...

AT 205 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM THE RINCON
MOUNTAINS TO SONOITA...AND MOVING WEST AT 25 MPH.

WIND GUSTS UP TO 50 MPH...AND AREAS OF BLOWING DUST WHICH WILL
REDUCE VISIBILITIES TO ONE MILE...ARE EXPECTED WITH THESE STORMS.
TRAINED WEATHER SPOTTERS NEAR BENSON AND EAST OF VAIL HAVE BOTH
REPORTED STRONG GUSTY WINDS WITH THIS LINE OF STORMS. THE BENSON
SPOTTER ALSO REPORTED 0.60 INCHES OF RAIN IN ABOUT 30 MINUTES.

AREAS THAT WILL BE AFFECT BY THESE STORMS INCLUDE...THE TUCSON METRO
AREA...SAHUARITA...VAIL...AND CORONA DE TUCSON.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3238 11046 3167 11047 3175 11100 3240 11101
TIME...MOT...LOC 2106Z 107DEG 23KT 3220 11054 3171 11068

PYTLAK

The radar

The Tucson radar (KEMX), 47 km away, was scanning. The volume nearest the first event began at 21:15 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cochise

When
August 21, 2:14 PM MST
Where
Cochise County, 2 mi WNW of Sierra Vista
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
31.561, -110.331

ASOS measured a 62 mph thunderstorm wind gust at Fort Huachuca.

Thunderstorm Wind, Pima

When
August 21, 3:00 PM MST to 3:15 PM MST
Where
Pima County, 1.1 mi ENE of Jaynes to 0.81 mi NE of Cortaro
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
32.305, -111.012

Severe thunderstorm winds estimated at 60 mph downed two large trees near the |intersection of La Cholla Boulevard and River Road. These trees were tall enough to pull down a power line on the opposite end of the street. Another large tree near the intersection of Cortaro Farms Road and Camino de Oeste was downed by the thunderstorm winds, falling through a fence and into a swimming pool.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2009Every state in 2009This day in weather historyWarnings in Arizona, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 183721, 183723.